Kansas, 2019

Hail and Damaging Winds in Kansas, April 21, 2019

April 21, 2019 · NWS DDC · 5 events in 5 counties and zones

A dryline and cold front interaction combined with increasing instability to produce scattered thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A dryline and cold front interaction combined with increasing instability to produce scattered thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 21, 3:59 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 21, 3:59 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
459 PM CDT Sun Apr 21 2019

...updated aviation...

.SHORT TERM...(This evening through Monday)
Issued at 332 PM CDT Sun Apr 21 2019

A surface low pressure center had moved out to a position along
the Kansas/Nebraska border north of KHLC this afternoon. From the
low, a trailing cold front extended back to the west along I-70
into eastern Colorado. A dryline extended south of the low and had
advanced to a position along Highway 283 as of mid afternoon.
Drier air to the west of the dryline along with some gusty winds
were creating very elevated fire weather conditions with some
observations close to or touching Red Flag. Short term model
soundings show the winds decreasing through the mixed layer over
the next few hours so don't believe conditions will become any
more critical through the rest of the afternoon.

Scattered showers and thunderstorm were developing over eastern Colorado
along and ahead of the front. Short term CAMs like the HRRR/RAP13 have
been consistently showing this over the past several runs. The cluster
of storms will propagate east generally north of Highway 96 with the
bulk of the storms along I-70 through the rest of this afternoon into
early evening. Surface based CAPE values are around 1000 j/kg through
that area but deep layer shear values are less than impressive. However,
there is an axis of DCAPE in the path of where these storms are expected
to track so it appears that the greatest severe threat from storms will
be strong downburst wind gusts. Thunderstorms chances will be slim to
none farther south into south central and southwest Kansas where forcing
will be less and/or capping will keep a lid on any convective development.

The cold front moves south through the remainder of southwest Kansas
through the overnight hours and should be south and east of the forecast
area by Monday morning. Shortwave ridging builds over the central
High Plains on Monday. High temperatures will be quite a bit cooler
than today as cold advection continues. Highs will be in the mid
60s to mid 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 332 PM CDT Sun Apr 21 2019

An upper level trough will be digging through the western states
over the next few days. This trough develops into a closed low
that tracks southeast through far northern Mexico through Wednesday
morning. Upper level southwest flow develops ahead of the trough
with a shortwave disturbance ejecting out of the southwest into
west Texas and Oklahoma Monday night and Tuesday. The models over
the past few days have been broad brushing a large swath of rain
across southern Kansas into northern Texas. There has been a trend
over the past few runs in focusing the precipitation across Oklahoma
which makes sense given the forecasted location of the frontal
boundary. Have adjusted precipitation chances on Monday night to
reflect this with near likely chances confined to along the Oklahoma
border and chances diminishing rapidly farther north. A slight chance
for afternoon showers will linger into Tuesday over the southwest
part of the forecast area near the upper trough axis.

The southwestern/southern Plains system ejects eastward through the
mid to latter part of the week as stronger upper level westerly flow
over the northern Rockies builds south. There could be a few opportunities
for widely scattered showers and thunderstorms through the end of the
week. The GFS and ECMWF are both hinting at a closed upper low
over the eastern Pacific getting caught up in the westerlies and
opening up as it heads out into the central CONUS by early next
week. Right now this appears to be the biggest chance for
thunderstorms and precipitation through the next 7-10 days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM CDT Sun Apr 21 2019

VFR is expected through TAF pd. Will have VCSH/TSRA for KHYS as convection
might be able to drift across the terminal later this evening. Fropa
will occur overnight with winds becoming northerly 15-25 kt and then
NNE tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  42  61 /  20   0  30  20
GCK  50  66  41  60 /  20   0  10  20
EHA  47  67  39  55 /  10  10  50  40
LBL  50  71  39  58 /   0  10  50  40
HYS  54  65  42  64 /  30  10  10  10
P28  57  75  47  63 /  10  10  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Apr 21, 2:21 AM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
321 AM CDT Sun Apr 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-220830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
321 AM CDT Sun Apr 21 2019 /221 AM MDT Sun Apr 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Unseasonably warm temperatures will continue Sunday afternoon,
with low humidity and southwest winds of 15-30 mph. An elevated
risk of wildfire spread is expected during the afternoon hours.

Limited shower and thunderstorm activity is expected along an
approaching cold front this evening. Coverage will be limited, and
confined to areas north and northeast of Dodge City. If storms
manage to develop, the stronger storms may produce marginally
severe hail and/or wind gusts. With marginal moisture and warm
afternoon temperatures, strong outflow winds will be the primary
risk from any organized thunderstorm activity. The risk of
significant severe weather this evening is low.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Hail: Limited risk
* Thunderstorm Wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms are expected to strongly favor the
southern counties near the Oklahoma border late Monday through
early Tuesday. Severe weather is not expected from this activity.
Dry weather and a rapid warming trend is expected Wednesday
through Saturday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
 -  Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed northeast of a Scott
City-St. John line this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
April 21, 4:24 PM CST
Where
Scott County, 3.52 mi WSW of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -100.980

Thunderstorm Wind, Lane

When
April 21, 5:13 PM CST
Where
Lane County, 2.79 mi ENE of Pendennis
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
38.640, -100.280

There were also quite a few gustnadoes reported along with a lot of blowing dirt.

Thunderstorm Wind, Trego

When
April 21, 5:45 PM CST
Where
Trego County, 5.76 mi SSE of Collyer
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.950, -100.090

Winds were estimated to be 60 to 70 MPH.

Hail, Rush

When
April 21, 7:19 PM CST
Where
Rush County, 1.28 mi WSW of Timken
Measured
0.75 in hail
Reported by
Public
Coordinates
38.460, -99.200

Hail, Pawnee

When
April 21, 9:30 PM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -99.100

Quarter to golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825660, 825664, 825666, 825661, 825663.